Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
173 Doctors are Online

Bacterial infection - Online Doctor Chats

Date : 13-Jan-2012
User rating for this question
Excellent Posted in: Infections
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2381 Questions
Doctor :   hi
Doctor :  
how can i help u
User :   hi, I'm taking ciprofloxacin due to a suspected bacterial infection. It was prescribed by a Urgent Care doctor b/c I complained about hearing loss and he thought it was due to Eustachian Tube Disfunction. I've read that Cip can cause both tinnitus and hearing loss and I suspect that this is what has happened to me. I'm seeing my ENT in the morning, but do you believe there is something more I could/ should do about possible ototoxicity? Should I go to the ER? Is my hearing in danger?
Doctor :  
hi are yu there
User :   hi, I'm taking ciprofloxacin due to a suspected bacterial infection. It was prescribed by a Urgent Care doctor b/c I complained about hearing loss and he thought it was due to Eustachian Tube Disfunction. I've read that Cip can cause both tinnitus and hearing loss and I suspect that this is what has happened to me. I'm seeing my ENT in the morning, but do you believe there is something more I could/ should do about possible ototoxicity? Should I go to the ER? Is my hearing in danger?
Doctor :  
i will help yu in this
Doctor :  
can i ask few Q
Doctor :  
wats your age
User :   yes
User :  
31
Doctor :   ok

Doctor :  
how many days did yu take ciprofloxacin
Doctor :  
how much mg
User :   since Sunday--500mg per pill, and I took it 5 times (once Sunday, twice Monday, twice today).
Doctor :  
ok
Doctor :   do yu have ringing sensation in the ears
Doctor :  
ear block
Doctor :  
or any discharge
User :  
yes...both hearing loss and tinnitus...I already had both in the ear in question, but I believe the drug exacorbated both symptoms. No discharge.
Doctor :  
ok
User :  
The tinnitus is louder and the hearing loss is more profound.
Doctor :  
no hearing loos
User :  
no...I do have hearing loss
Doctor :  
ok
Doctor :  
did yu have any ear problem in the past
User :  
yes...two cases of viral labyrinthis one in the ear in questinon, one in the opposite ear. My right ear is deaf, my left ear has some hearing loss due to the second case of labyrinthitis.
Doctor :  
ok
Doctor :  
i got it
Doctor :  
let me explain yu
Doctor :  
already yu have this problem
Doctor :   of deafness
User :  
right
Doctor :   so yu need to avoid the drugs
User :   right, I'm discontinuing the drug.
Doctor :  
which causes ototoxicity]
Doctor :  
Ciprofloxacin
User :  
right...I was unaware when it was prescribed to me that it was possibly ototoxic. But are there any remedies for the cip? Will the symptoms go away on their own, or do I need some kind of treatment?
Doctor :  
is a group of fluroquinolones
Doctor :  
which has some deafness
Doctor :   particularly
Doctor :  
tinitus in already damged ears
User :  
so, is there anything I can do right now except stop taking the drug?
Doctor :  
i will guide yu
User :   ok

Doctor :  
to stop the ciproflox
Doctor :  
1) To stop ciproflox
Doctor :   2) go for another antibiotics

Doctor :  
3) take plenty of water
Doctor :  
4) take more green leafy veg
Doctor :  
its proved that if yu take it the deafness improves
User :  
is the ear damage reversible with fluroquinolones?
Doctor :  
the nerve gets stronger
Doctor :  
have yu done any ear test
User :  
I'm going to an ENT tommorow, so I'll probably have a hearing test done there.
Doctor :  
test done
Doctor :  
yes yu need audiometry
User :  
yeah, I'll probably get that tomorrow.
User :  
are there other medications that can reverse the damage done by fluroquinolones?
Doctor :  
yes yu need a course of multivitamin
Doctor :  
for atleast 20- 30 days
User :   any multivitamin? or a specific kind?

Doctor :   multivitamins will help u to reduce the ringining sensation
Doctor :   vitamin which contains mainly
Doctor :  
VITAMIN B complex
Doctor :  
B 2, 5.6.
User :  
ok
Doctor :   then yu need a audiometry

User :  
So, I don't need to go to the Emergency Room or anything like that, right? Just stop the drugs, start the multivitamin and do the audiometry test.
Doctor :  
so we can find out the % of damgage
Doctor :  
no need for emergency now
User :  
ok.
Doctor :  
follow wat i have said
Doctor :  
after the audiometry
Doctor :  
yu will be in a better position
User :  
I will. I have a Stress B-complex vitamin that I might start taking tonight.
Doctor :  
to give yu more tablets
Doctor :  
yes thats good
Doctor :  
for tinitus
Doctor :  
yu can take
User :  
ok...thanks for your help. I do appreciate it.
Doctor :  
tab. Betahistine 8 mg
Doctor :  
2 times ad day for 4 days
Doctor :  
not to worry
User :  
I'm in the US, I'd have to get that specially ordered.
Doctor :  
yu will be alrigt soon'
Doctor :   ok

User :  
thanks.
Doctor :   even your deafness will improve
Doctor :   yu will get well soon
Doctor :  
please fill the feed back form
Doctor :  
hi are yu there
Doctor :  
is there any thing else i can help u with
User :  
oh, no, I'm done. Thanks.
Doctor :  
ok
Doctor :  
take care bye
Doctor :  
Thanks for consulting HealthcareMagic. Bye for now. Please refer your friends to our service.
Question is related to
Diseases and Conditions
Drug/Medication
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor